Comptes Rendus
Dynamical systems
Generalised Lüroth expansions and a family of Minkowski's question-mark functions
Comptes Rendus. Mathématique, Volume 353 (2015) no. 10, pp. 943-946.

Minkowski's question-mark function is a singular homeomorphism of the unit interval that maps the set of quadratic surds into the rationals. This function has deserved the attention of several authors since the beginning of the twentieth century. Using different representations of real numbers by infinite sequences of integers, called α-Lüroth expansions, we obtain different instances of the standard shift map on infinite symbols, all of them topologically conjugated to the Gauss Map. In this note we prove that each of these conjugations share properties with Minkowski's question-mark function: all of them are singular homeomorphisms of the interval, and in the “rational” cases, they map the set of quadratic surds into the set of rational numbers. In this sense, this family is a natural generalisation of Minkowski's question-mark function.

La fonction point d'interrogation de Minkowski est un homéomorphisme singulier de l'intervalle unité tel que l'image des irrationnels quadratiques est contenue dans les rationnels. Cette fonction a attiré l'attention de plusieurs auteurs depuis le début du XXe siècle. En utilisant différents développements des nombres réels avec des séquences infinies de nombres entiers, appelées développements α-Lüroth, on obtient différentes instances de l'opérateur de décalage sur l'espace des mots sur une infinité de symboles, tous topologiquement conjugués à l'application de Gauss. Dans cette note, nous prouvons que toutes ces conjugaisons ont des propriétés en commun avec la fonction point d'interrogation : elles sont toutes des homéomorphismes singuliers de l'intervalle et, dans les cas « rationnels », l'image des irrationnels quadratiques est contenue dans les rationnels. En ce sens, cette famille est une généralisation naturelle de la fonction point d'interrogation de Minkowski.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2015.08.008

Aubin Arroyo 1

1 Instituto de Matemáticas, Unidad Cuernavaca, Universidad Nacional Autónoma de México, A.P. 273-3 Admon. 3, Cuernavaca, Morelos, 62251, Mexico
@article{CRMATH_2015__353_10_943_0,
     author = {Aubin Arroyo},
     title = {Generalised {L\"uroth} expansions and a family of {Minkowski's} question-mark functions},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {943--946},
     publisher = {Elsevier},
     volume = {353},
     number = {10},
     year = {2015},
     doi = {10.1016/j.crma.2015.08.008},
     language = {en},
}
TY  - JOUR
AU  - Aubin Arroyo
TI  - Generalised Lüroth expansions and a family of Minkowski's question-mark functions
JO  - Comptes Rendus. Mathématique
PY  - 2015
SP  - 943
EP  - 946
VL  - 353
IS  - 10
PB  - Elsevier
DO  - 10.1016/j.crma.2015.08.008
LA  - en
ID  - CRMATH_2015__353_10_943_0
ER  - 
%0 Journal Article
%A Aubin Arroyo
%T Generalised Lüroth expansions and a family of Minkowski's question-mark functions
%J Comptes Rendus. Mathématique
%D 2015
%P 943-946
%V 353
%N 10
%I Elsevier
%R 10.1016/j.crma.2015.08.008
%G en
%F CRMATH_2015__353_10_943_0
Aubin Arroyo. Generalised Lüroth expansions and a family of Minkowski's question-mark functions. Comptes Rendus. Mathématique, Volume 353 (2015) no. 10, pp. 943-946. doi : 10.1016/j.crma.2015.08.008. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2015.08.008/

[1] J. Barrionuevo; R.M. Burton; K. Dajani; C. Kraaikamp Ergodic properties of generalized Lüroth series, Acta Arith., Volume 74 (1996) no. 4, pp. 311-327

[2] R. Bowen Invariant measures for Markov maps of the interval, Commun. Math. Phys., Volume 69 (1979) no. 1, pp. 1-17 (with an afterword by Roy L. Adler and additional comments by Caroline Series)

[3] A. Denjoy Sur une fonction de Minkowski, C. R. Acad. Sci. Paris, Volume 194 (1932), pp. 44-46

[4] A. Denjoy Sur une fonction réelle de Minkowski, J. Math. Pures Appl., Volume 17 (1938), pp. 105-151

[5] M. Kesseböhmer; S. Munday; B.O. Stratmann Strong renewal theorems and Lyapunov spectra for α-Farey and α-Lüroth systems, Ergod. Theory Dyn. Syst., Volume 32 (2012) no. 3, pp. 989-1017

[6] G. Leoni A First Course in Sobolev Spaces, Graduate Studies in Mathematics, vol. 105, American Mathematical Society, Providence, RI, USA, 2009

[7] J. Lüroth Über eine eindeutige Entwickelung von Zahlen in eine unendliche Reihe, Math. Ann., Volume 21 (1883) no. 3, pp. 411-423

[8] H. Minkowski Geometrie der Zahlen, Gesammelte Abhandlungen, vol. 2, Chelsea, New York, 1967 p. 1911 (reprinted)

[9] S. Munday On the derivative of the α-Farey–Minkowski function, Discrete Contin. Dyn. Syst., Volume 34 (2014) no. 2, pp. 709-732

[10] R. Salem On some singular monotonic functions which are strictly increasing, Trans. Amer. Math. Soc., Volume 53 (1943), pp. 427-439

Cited by Sources:

Comments - Policy